Treatment

Following acute ingestion (2 to 4 h) of potentially toxic doses of aminophylline or theophylline, gastric emptying with gastric lavage should be considered. Gastric lavage is probably not indicated for patients whose dose is calculated to have raised their levels to less than 30 Mg/mL (approximately 15 mg/kg), unless coingestion of other medications is suspected. Ipecac may complicate the use of other therapies for enhancing the elimination of theophylline and, given the seizure potentiation, should not be used. In addition, vomiting is usually a prominent symptom in theophylline toxicity.

Cathartics should be administered to enhance the passage of ingested theophylline through the gastrointestinal tract. Some investigators have found magnesium citrate not to be effective in lowering the theophylline level. Further, there have been reports of magnesium toxicity after the use of magnesium cathartics.

Sorbitol may be a better choice. A 70% sorbitol solution (100 mL) can be used either alone or in combination with activated charcoal for patients with potentially toxic ingestions. There have been reports of the successful use of whole-bowel irrigation with polyethylene glycol, but this treatment is controversial.

Theophylline undergoes hepatobiliary enteric circulation. Administration of repeated doses of activated charcoal at 2- to 4-h intervals significantly decreases the half-life of theophylline.8 Doses of 30 to 60 g should be used in adults. Charcoal may also be administered as a continuous nasogastric infusion at rates of 0.25 to 0.5 g/kg/h. In patients with markedly elevated theophylline levels, the administration of charcoal is complicated by repeated episodes of emesis. In one study, patients with levels greater than 50 Mg/mL could not tolerate any of their charcoal doses because of repeated episodes of emesis. Patients who cannot tolerate oral administration of activated charcoal should be pretreated with ranitidine.

Treatment of theophylline toxicity is hindered by the recurrent nausea and vomiting produced by toxic levels. Administration of ranitidine, 50 mg intravenously, is useful when nausea and vomiting are present. It permits the use of repeated doses of activated charcoal to enhance drug elimination.

Diazepam, phenobarbital, and phenytoin have been used in the treatment of theophylline-induced seizures. Unfortunately, status epilepticus may be resistant to those drugs. The airway should be protected in patients with theophylline-induced status epileticus, particularly after administration of oral activated charcoal. Patients with status epilepticus resistant to traditional therapy may require general anesthesia for more aggressive measures to lower the serum theophylline level.

Although it is less effective at drug removal than hemoperfusion, hemodialysis may be used for patients with toxicity. 9 The clearance rate induced by hemodialysis is approximately 200 mL/kg/h. Charcoal hemoperfusion with resin or charcoal filters produces extraction ratios above 0.85 with clearance rates of up to 300 mL/kg/h. Recent prospective studies, however, indicate that hemoperfusion is associated with a higher complication rate without any signficant increase in clinical efficacy over hemodialysis.10 The indications for hemoperfusion or hemodialysis are controversial (Table 1.6.7-4.). In the view of some investigators, hemoperfusion or hemodialysis is not absolutely indicated at any theophylline level in the absence of life-threatening symptoms, such as status epilepticus or resistant ventricular dysrhythmias. Others have felt that patients with increased half-lives, advanced age, or theophylline levels above 40 pg/mL may be candidates for hemoperfusion or hemodialysis. Young, healthy patients with an acute ingestion may be able to tolerate levels over 100 pg/mL without adverse incident. The decision to use hemoperfusion or hemodialysis should be made considering the potential for life-threatening toxicity.

Coping with Asthma

Coping with Asthma

If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.

Get My Free Ebook


Post a comment